Individuals with hypersensitivity to constituents of biotin supplements should avoid these products.
Significant toxicity with biotin intake has not been reported in the available literature, and very high doses have been used in patients with inborn errors of metabolism without reported toxicity. However, doses higher than the U.S. Food and Nutrition Board's recommended daily Adequate Intake (AI) should not be exceeded in healthy individuals unless under medical supervision.
Marginal biotin deficiency has been found to commonly occur during pregnancy. Serious concern has been focused on this finding because biotin deficiency is teratogenic (causes birth defects) in many animals. It has been suggested by some experts that biotin supplements should be considered for widespread use in pregnant women, although there is not enough available scientific information to make this recommendation.
The recommended daily adequate intake (AI) by the U.S. Food and Nutrition Board should not be exceeded unless under medical supervision.
Anti-seizure medications, such as phenytoin (Dilantin®), primidone (Mysoline®), carbamazepine (Tegretol®), phenobarbital (Solfoton®), and possibly valproic acid, have been associated with reduced blood levels of biotin. Patients using these medications should consult with a qualified healthcare professional, including a pharmacist, to see if biotin supplementation may be necessary.
Broad-spectrum antibiotics such as sulfa drugs can alter the normal intestinal bacteria (flora) that make biotin. Biotin supplementation may be necessary if deficiency is found.
Isotretinoin (Accutane®) may reduce biotinidase activity. It is not clear if biotin supplementation may be warranted during long-term use.
Biotin may increase the effects of lipid-lowering medications.
High-doses of pantothenic acid can lead to malabsorption of biotin in the gut and can lower levels of biotin in the body. Caution is advised.
Biotin may increase the effects of lipid-lowering herbs or supplements.
Eating raw egg whites on a regular basis increases the risk of biotin deficiency.
This information was created based on a systematic review of the scientific literature, and was peer-reviewed by contributors to the Natural Standard Research Collaboration (www.naturalstandard.com): Tracee Rae Abrams, PharmD (University of Rhode Island); Ethan Basch, MD (Memorial Sloan-Kettering Cancer Center); Dawn Costa, BA, BS (Natural Standard Research Collaboration); Cynthia Dacey, PharmD (Northeastern University); Shaina Tanguay-Colucci, BS (Natural Standard Research Collaboration); Catherine Ulbricht, PharmD (Massachusetts General Hospital); Christine Ulbricht, BS (University of Massachusetts); Wendy Weissner, BA (Natural Standard Research Collaboration); Jen Woods, BS (Natural Standard Research Collaboration.